Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 17, NWS Cheyenne, WY

June 12, 2017Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Jun 12, 2017, 3:50 AM MDT for Albany County, Carbon County, Wyoming. It took effect at Jun 13, 2017, 10:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 12, 2017, 3:50 AM MDT (09:50 UTC)
In effect from
Jun 13, 2017, 10:00 AM MDT
Expired
Jun 13, 2017, 2:54 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WWUS75 KCYS 120950
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
350 AM MDT Mon Jun 12 2017

...Strong Winds Possible Across Northern Carbon County and
Northwest Albany County on Tuesday...

.A very strong low pressure system will be moving overhead 
Monday night into Tuesday. The surface pressure gradient from 
southwest to northeast over south central Wyoming will be 
supportive of strong gradient winds as the system moves overhead.
In addition, winds aloft will be quite strong and with good 
mixing through the day Tuesday, expect some high wind gusts to 
reach the surface mainly over northern and central portions of
Carbon County and extreme northwest portions of Albany County.

WYZ104-105-109-110-130000-
/O.NEW.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, and Elk Mountain
350 AM MDT Mon Jun 12 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Tuesday morning through Tuesday
evening. 

* TIMING...Late Tuesday morning through the early evening.

* WINDS...Southwest 35 to 45 mph gusts around 60 mph. 

* IMPACTS...Mainly to transportation. Travel conditions could be
  dangerous for light weight and high profile vehicles. Strong 
  cross winds will create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
825 
WWUS75 KCYS 122045
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
245 PM MDT Mon Jun 12 2017

...Strong Winds Possible Across Northern Carbon County and
Northwest Albany County Tuesday...

.A very strong low pressure system will be moving northeast
across the northern Rockies and plains tonight and Tuesday. A 
large surface pressure gradient from southwest to northeast
over south central Wyoming will be supportive of strong gradient 
winds. In addition, winds aloft will be quite strong through the 
day Tuesday, with some higher wind gusts possibly reaching the 
surface over northern Carbon County and northwest Albany County.

WYZ104-105-109-110-131000-
/O.CON.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, and Elk Mountain
245 PM MDT Mon Jun 12 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY MORNING 
THROUGH EARLY TUESDAY EVENING...

* TIMING...Late Tuesday morning through early Tuesday evening.

* WINDS...Sustained southwest winds 35 to 45 mph with gusts to 60
  mph possible.

* IMPACTS...Mainly to transportation. Travel conditions may be 
  dangerous for light weight and high profile vehicles. Strong 
  cross winds will create a risk for vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
595 
WWUS75 KCYS 130854
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
254 AM MDT Tue Jun 13 2017

...Strong Winds Expected Across Northern Carbon County and 
Northwest Albany County Today...

.A very strong low pressure system will be moving northeast
across the northern Rockies and plains today. A large surface 
pressure gradient from southwest to northeast over south central 
Wyoming will be supportive of strong gradient winds. In addition, 
winds aloft will be quite strong through the day, with some 
higher wind gusts reaching the surface over northern Carbon 
County and northwest Albany County.

WYZ104-105-109-110-132100-
/O.UPG.KCYS.HW.A.0017.170613T1600Z-170614T0200Z/
/O.NEW.KCYS.HW.W.0023.170613T1600Z-170614T0200Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, and Elk Mountain
254 AM MDT Tue Jun 13 2017

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
MDT THIS EVENING...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 10 AM this morning to 8 PM MDT
this evening. The High Wind Watch is no longer in effect. 

* TIMING...Winds will increase through the morning, with strong
  winds likely through early this evening.

* WINDS...Sustained southwest winds 35 to 45 mph with gusts to 50
  to 60 mph. 

* IMPACTS...Mainly to transportation. Travel conditions will be
  hazardous for light weight and high profile vehicles. Strong
  cross winds will create a risk for vehicle blow overs,
  especially along Interstate 80 from Rawlins to Laramie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jun 11, 11:36 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 11, 11:36 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1136 PM MDT Sun Jun 11 2017

.UPDATE...
Issued at 1040 PM MDT Sun Jun 11 2017

Some convection still ongoing just along the northern border of
Converse County but for the most part, convection allowing models
have backed off on the idea of nocturnal convection for the rest
of the night. Updated to reflect this trend in POP and confined
scattered coverage only to extreme northern Converse and Niobrara
Counties.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 154 PM MDT Sun Jun 11 2017

...Widespread Severe Weather Outbreak Likely on Monday...Including
Potential for Several Tornadoes...Very Large Hail...and Damaging
Winds...

The main focus over the next 24-36 hours will be a higher-end threat
for severe weather on Monday. However, there is some potential for a
few severe storms this evening as a mid-level shortwave lifts to the
northeast across the CWA. Increasing low-level moisture, combined w/
considerable warm advection aloft should yield the development of at
least isolated thunderstorms in the vicinity of the Laramie Range by
21z-00z, and perhaps the Snowy Range and adjacent Laramie Valley too
with enhanced low-level convergence in that area. If a storm were to
form near Laramie, RAP soundings suggest decent shear w/good veering
and increasing winds with height and around 1000 J/kg CAPE. A threat
for severe hail/wind, or possibly a tornado is there. Elsewhere, SPC
mesoanalysis shows excellent deep layer vertical shear and 1000-2000
J/kg CAPE which may support supercells with storms that develop. Not
much of a window for development though as soundings show only an hr
or two where the low-level inversion weakens sufficiently. Will need
to watch areas along/se of a line from CYS-AIA between 03z-09z w/low
level warm advection and a strong mid-level vort max progged to lift
across northeast CO and the southern NE Panhandle overnight.

Eventually, surface winds are expected to veer to the southeast from
their current northeasterly direction over the high plains. However,
any convective activity could impact low-level wind fields and delay
this until close to 12z Monday. That said, fog and low-level stratus
may not be as significant on Monday AM as earlier thought, but opted
to keep patchy fog in the grids between 09z-15z. Models are in quite
good agreement w/forecast soundings showing rapid erosion of low-lvl
stratus by mid-morning.

Our attention then shifts to what very well could be one of the most
significant severe weather episodes we have seen in recent years for
southeast WY and the western NE Panhandle. Models have been in great
agreement over the last several days w/ a significant upper low over
the Great Basin/Intermountain West at 00z Tuesday. The net result is
impressive upper-level difluence over the entire area along with sfc
cyclogenesis over northern CO. This 992 mb low then proceeds to lift
NNE across southeast WY and western NE through the day, which should
be a classic track for a potential tornado event. Thunderstorms will
become numerous along/e of the Laramie Range by 00z with the help of
low-level upslope, excellent convergence along w/steadily increasing
large scale ascent. Biggest remaining question is storm mode as some
models have trended toward a weak, almost negligable cap with no CIN
to be had which could be messy with too much forcing. However, GFS &
NAM soundings both show at least a shallow low-level inversion at 5k
feet AGL or so which could promote discrete cells early. It also may
help that the stronger dynamic support does not arrive until late in
the afternoon which could keep early storms from merging too quickly
and limiting storm intensity to some degree. By mid/late evening, we
expect storms to merge into one or more clusters across east central
WY or the northern NE Panhandle.

This convection, especially if discrete, will be associated w/a high
threat for severe weather. Steep mid-level lapse rates, coupled with
strong surface heating is expected to yield a moderately to strongly
unstable air mass characterized by MLCAPE over 2000 J/kg. Impressive
forecast soundings remain with 0-6 km shear over 50 knots across all
of our high plains zones. Very large, curved, and even a few sickle-
like hodographs are common along/n of the warm front between 00z-03z
as the low-level jet rapidly strengthens with 50 knot flow at 850 mb
and resulting 0-1 km/effective SRH over 400 m2/s2. This will support
intense supercells with low-level mesocyclones, likely being capable
of all facets of severe weather including tornadoes, extremely large
and damaging hail, flash flooding, and destructive winds. Any storms
which can become rooted in the boundary layer by evening will almost
certainly have the potential to produce a strong/violent, long-track
tornado given 0-1 km EHI of 2-4. SREF and NCAR Ensembles suggest STP
values of 3+ as well, which is impressive. Dew points in the 60s may
help promote low LCLs under 1000 meters, perhaps under 500 meters in
the early evening. Expect this to support a threat for tornadoes, as
long as the storm mode can at least stay quasi-discrete.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM MDT Sun Jun 11 2017

All models show a much cooler day on Tuesday behind the strong
cold front with high temperatures mainly in the 60's to mid 70's,
warmest over western Nebraska. Some lower elevation locations
west of the Laramie Range may remain in the 50's throughout the
day. Of more concern is the strong winds. A strong low to midlevel
pressure gradient will set up across southeast Wyoming as the main
upper level low slowly moves across northern Wyoming and eastern
Montana. May see High Wind criteria across portions of southeast
Wyoming, but not confident enough to add gusts 60+ mph due to it
being the time of the year where strong synoptic winds are
difficult to observe. Kept gusts between 50 to 55 MPH for now over
most of southeast Wyoming with gusts between 25 to 35 MPH across
western Nebraska through Tuesday evening. Any rain showers and
isolated thunder will be mainly confined to Carbon, Albany, and
Converse counties. Some light snow is possible above 9000 feet
across the Snowy range and Sierra Madre range as the upper level
low and southern extent of the cold pool push across the area
through Tuesday evening.

Expect drier conditions Wednesday through the end of the week with
zonal flow aloft across the area and the absence of any fronts or
llvl boundaries across the area. Expect temperatures to gradually
increase back into the mid 70's (west) to mid 80's (east) Friday
afternoon. Extended models are hinting at the next cold front
moving in from the north during the weekend, which will enhance
the threat for thunderstorms by Saturday afternoon.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1132 PM MDT Sun Jun 11 2017

Low clouds will develop through the night across areas to the
east of the Laramie Range. IFR/MVFR cigs are expected after around
09Z at CYS/SNY. The low clouds will likely linger through the late
morning. Winds will be generally from the east to southeast with
the strongest gusts after 18Z. There will be a good chance of
thunderstorms, some strong to severe, across the area during the
afternoon/evening.

&&

.FIRE WEATHER...
Issued at 457 AM MDT Sun Jun 11 2017

A windy pattern shaping up across the districts for the first half
of the week as a strong area of low pressure spins through the
northern Rockies. Wind gusts of 35-50 mph will be a possibility
especially across southeast Wyoming Monday night and Tuesday as a
strong Pacific cold front moves through. Otherwise, expect two days
of possible severe weather, beginning today for areas in Wyoming
along and east of the Laramie Range. Monday afternoon/evening looks
to feature a better chance for severe weather for most areas along
and east of the Laramie Range. Temperatures cool on Tuesday, with a
warming and drying trend anticipated through the rest of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...DEL
SHORT TERM...CLH
LONG TERM...TJT
AVIATION...ZF
FIRE WEATHER...CAH
Hazardous weather outlook, Jun 11, 4:28 PM MDT, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 PM MDT Sun Jun 11 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
122230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
428 PM MDT Sun Jun 11 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

There is a slight chance of showers and thunderstorms late this
afternoon and evening, mainly in the vicinity of the Laramie
Range. Any storms that develop could be strong to severe, with
large hail.

A better chance for showers and thunderstorms will exist along and
southeast of a line from Cheyenne to Alliance overnight. These
storms could be strong as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An outbreak of severe thunderstorms is likely over the high plains
of southeast Wyoming and the western Nebraska Panhandle on Monday
afternoon and evening. These storms could be intense, with threats
for tornadoes, very large and destructive hail, flash flooding,
and damaging winds. It is imperative for residents of southeast
Wyoming and the western Nebraska Panhandle to stay weather aware
on Monday and be prepared to take action if a warning is issued
for their local area.

.Spotter information statement...

Spotter activation will be required on Monday and Monday night
over the high plains.

WYZ104-105-109>115-122230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
428 PM MDT Sun Jun 11 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

There is a slight chance of showers and thunderstorms late this
afternoon and evening, mainly in the vicinity of the Laramie
Range. Any storms that develop could be strong to severe, with
large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Team CYS

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jun 11, 9:19 PM MDTSevere Thunderstorm WarningCYSConverse26 min
Jun 12, 2:05 PM MDTSevere Thunderstorm WarningCYSPlatte25 min
Jun 12, 2:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Platte47 min
Jun 12, 2:55 PM MDTTornado WarningCYSPlatte35 min
Jun 12, 3:10 PM MDTSevere Thunderstorm WarningCYSLaramie65 min
Jun 12, 3:11 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse, Platte34 min
Jun 12, 3:26 PM MDTTornado WarningCYSGoshen, Platte34 min
Jun 12, 3:36 PM MDTSevere Thunderstorm WarningCYSAlbany, Converse27 min
Jun 12, 3:40 PM MDTSevere Thunderstorm WarningCYSConverse, Platte34 min
Jun 12, 3:52 PM MDTTornado WarningCYSGoshen, Platte23 min
Jun 12, 4:12 PM MDTTornado WarningCYSGoshen, Platte33 min
Jun 12, 4:15 PM MDTSevere Thunderstorm WarningCYSLaramie45 min
Jun 12, 4:22 PM MDTTornado WarningCYSLaramie23 min
Jun 12, 4:26 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Jun 12, 4:34 PM MDTTornado WarningCYSLaramie41 min
Jun 12, 4:41 PM MDTTornado WarningCYSGoshen34 min
Jun 12, 4:45 PM MDTTornado Warning Tornado observedCYSLaramie20 min
Jun 12, 4:51 PM MDTTornado Warning Tornado observedCYSLaramie39 min
Jun 12, 5:03 PM MDTSevere Thunderstorm WarningCYSConverse, Platte42 min
Jun 12, 5:09 PM MDTTornado WarningCYSLaramie36 min
Jun 12, 5:12 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara48 min
Jun 12, 5:15 PM MDTTornado WarningCYSGoshen, Laramie30 min
Jun 12, 5:21 PM MDTTornado WarningCYSLaramie39 min
Jun 12, 5:34 PM MDTTornado Warning Tornado observedCYSGoshen, Niobrara41 min
Jun 12, 5:39 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie36 min
Jun 12, 5:42 PM MDTTornado WarningCYSGoshen33 min
Jun 12, 5:52 PM MDTTornado WarningCYSGoshen, Laramie38 min

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.